Hail, Greenwood
- When
- March 10, 7:28 PM CST to 7:29 PM CST
- Where
- Greenwood County, 2.14 mi SSW of Madison
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.100, -96.140
Winds of 50 mph were also reported.
A line of severe thunderstorms moved across the southeastern third of Kansas on March 10th, 2021, producing lower end severe weather for the area. 5 inches in diameter and a lone wind gust of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of severe thunderstorms moved across the southeastern third of Kansas on March 10th, 2021, producing lower end severe weather for the area. Most of the reports were hail stones that were less than 1.5 inches in diameter and a lone wind gust of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 10, 5:43 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 543 PM CST Wed Mar 10 2021 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CST Wed Mar 10 2021 Tonight: Cap looks to hold tough at the start of the period based on forecast and observed soundings, but with increasing moisture/convergence precipitation chances should ramp up quickly between 03-06 UTC mainly east of I-35. Strong storms appear to be most likely, with a slight increase in 700MB-500MB shear starting around 0900 UTC relatively to yesterdays forecast. Thinking best chance for low end severe will be from elevated hail producers well after midnight. Thursday: Continued 850MB moisture/warm air advection in baroclinic zone will easily keep precipitation going through the morning and likely well into the afternoon in southeast KS. High temperatures may be relatively uniform with some sunshine in the north and clouds lingering in far southeast. Thursday night-Friday night: Still some model differences but all suggest 850MB moisture/baroclinic zone will move north across the area on Friday with precipitation spreading north. With good lift and copious moisture moving in Friday, widespread rain will likely develop and continue into Friday night. Highest rainfall amounts are most likely in southeast KS. Increased low temperatures both Thursday night and Friday night based on extensive clouds/precipitation. Saturday: Best 850MB baroclinic zone may be just northwest of forecast area by Saturday, but surface front is forecast to remain near KS/OK border. With near saturated column and increasing diffluence ahead of upper low, precipitation will likely continue both Saturday and Saturday night area wide. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CST Wed Mar 10 2021 While 1200 UTC ECMWF and GFS runs are surprisingly similar aloft and not that different at the surface, there is a fairly substantial difference in timing/location of the large dry slot working around the low. This will have a major impact on precipitation chances Sunday. GFS would keep much of the area dry during the daylight hours, while ECMWF lingers precipitation area wide in the morning and into the afternoon in southeast KS. Both suggest some precipitation on back side of low Sunday night into Monday. Below normal temperatures are expected to persist into the start of the work week. Confidence in forecast dwindles with precipitation and temperatures on Wednesday due to the large differences between models with the next wave. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 544 PM CST Wed Mar 10 2021 Cold front moving into central Kansas this evening will catch up and overtake the dry line along the Kansas turnpike corridor overnight. Scattered to numerous convection is expected along the intersecting boundaries across east central into southeast Kansas. MVFR cigs and vsbys can also be expected across southeast Kansas tonight into Thursday morning in and near any convection. Otherwise, the main affect of behind the cold front will be a wind shift to north-northeast tonight into Thursday as the front sinks into Oklahoma. KED && .FIRE WEATHER... Issued at 304 PM CST Wed Mar 10 2021 Extreme to catastrophic GFDI values will persist for a couple more hours before winds decrease. Plan to keep red flag warning going until expiration at this point. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 45 55 / 20 10 30 80 Hutchinson 39 61 42 51 / 10 0 20 70 Newton 42 61 44 52 / 20 10 20 80 ElDorado 46 61 45 55 / 40 10 30 80 Winfield-KWLD 51 62 47 60 / 50 20 40 90 Russell 34 59 37 49 / 0 0 10 50 Great Bend 34 59 38 50 / 0 0 10 50 Salina 36 61 40 51 / 10 0 10 60 McPherson 38 60 41 50 / 10 0 20 70 Coffeyville 56 64 49 61 / 70 70 50 90 Chanute 51 59 47 56 / 70 50 40 90 Iola 48 59 46 55 / 70 40 40 90 Parsons-KPPF 54 62 48 59 / 70 60 50 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning until 7 PM CST this evening for KSZ032-033- 047>053-067>071-082-083-091>095-098. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KED FIRE WEATHER...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 639 PM CST Wed Mar 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 639 PM CST Wed Mar 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger will continue for locations west of the Kansas turnpike until about 9 pm. The chance of thunderstorms will increase this evening and will become likely after midnight along and east of I-35. Some of the storms could produce small hail and gusty winds. An isolated severe storm with one inch hail and 60 mph winds is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of showers and embedded thunderstorms are forecast from Thursday night through Sunday. Heavy rainfall is possible, especially over parts of southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight due to the isolated and limited nature of the threat. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
651 PM CST Wed Mar 10 2021
KSZ053-070-110115-
Greenwood KS-Chase KS-
651 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
* Until 715 PM CST.
* At 646 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 14 miles
west of Hamilton to 16 miles northwest of Eureka...and moving
northeast at 45 mph.
* Dime to nickel size hail will be possible with these storms.
* Locations impacted include...
Madison and Thrall.
LAT...LON 3786 9641 3793 9653 3803 9652 3819 9636
3817 9635 3817 9603
TIME...MOT...LOC 0050Z 227DEG 48KT 3806 9641 3795 9654
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
717 PM CST Wed Mar 10 2021
KSZ070-110145-
Greenwood KS-
717 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Greenwood County in southeastern Kansas...
* Until 745 PM CST.
* At 714 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Madison...moving northeast at
35 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Madison.
LAT...LON 3799 9619 3811 9631 3817 9623 3817 9596
3808 9596
TIME...MOT...LOC 0116Z 233DEG 29KT 3810 9618
BUTLERThe Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds of 50 mph were also reported.
This was an estimated gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946830, 946831, 946832, 946833, 946834, 946835.